Pennsylvania, 2007

Damaging Wind in Pennsylvania, June 21, 2007

June 21, 2007 · NWS CTP · 2 events in 1 county or zone

Isolated severe thunderstorms developed across western Pennsylvania ahead of a cold front moving southeast from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated severe thunderstorms developed across western Pennsylvania ahead of a cold front moving southeast from the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 21, 2:09 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 21, 2:09 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT THU JUN 21 2007

.SYNOPSIS...
THE WEAK FRONTAL SYSTEM MOVING ACROSS THE REGION MAY TRIGGERS SOME
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. COOLER
DRIER AIR WILL DOMINATE FRIDAY THROUGH SUNDAY. A LARGE UPPER-LEVEL
RIDGE WILL BUILD OVER THE SOUTHEASTERN US NEXT WEEK BRINGING WARM
MOIST AIR INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WEAK FRONTAL SYSTEM AND REMNANTS OF LAST NIGHTS CONVECTION TO
OUR NORTHWEST IS ATTEMPTING TO TRIGGER SHOWERS OVER WESTERN PA.
THE LOW-LEVEL DRY AIR HAS THUS FAR LIMITED THEIR DEVELOPMENT. OUR
TWO LOCAL WRF RUNS...THE SREF INSTABILITY AND THE ORIENTATION OF
THE LINES SUGGEST A GOOD CHANCE OF THUNDER IN THE SOUTHWEST
MOUNTAINS TODAY. SEVERAL ENSEMBLE MEMBERS AND ONE WRF RUN ALSO
SUGGEST SOME RAIN AND SHOWERS ALONG THE NY BORDER. WITH SOME
CONVECTION IN WESTERN PA...NEAR OH. THE SOUTHWEST LOOKS GOOD AT
THIS TIME AS THIS CONVECTION SHOULD SLIDE TO THE SOUTH-SOUTHEAST
WITH TIME IF IT HOLDS TOGETHER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SHOWER ACTIVITY SHOULD BE ENDING IN THE SOUTH AND EAST THIS
EVENING. DRIER AIR SHOULD WORK ITS WAY INTO THE STATE FROM NORTH-
NORTHWEST TO SOUTH-SOUTHEAST. THE PRECIPITABLE WATER VALUES GO
BELOW NORMAL STATE WIDE BETWEEN 09 AND 12Z. SHOULD BE A DRY AND
COOLER DAY ON FRIDAY. THE 850 HPA TEMPS ARE FORECAST TO BE 1 TO 2
STANDARD DEVIATIONS BELOW NORMAL TOMORROW. THIS COULD HELP
TRIGGER SOME CUMULUS CLOUDS IN THE MOUNTAINS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
LONG WAVE UPPER RIDGE OVER THE CENTRAL U.S. IS FORECAST TO EXPAND
EASTWARD THROUGH THE LONG TERM PERIOD. THIS WILL BRING A PERIOD
OF HOT AND INCREASINGLY HUMID WEATHER TO REGION FOR THE FIRST FULL
WEEK OF SUMMER.

THE PERIOD WILL START OUT WARM AND MAINLY DRY WITH ONLY ISOLATED
CONVECTION EXPECTED UNDER SURFACE HIGH PRESSURE AND RELATIVELY LOW
DEWPOINTS. AS THE UPPER RIDGE BUILDS INTO THE EAST NEXT WEEK AND
SWRLY SFC FLOW RETURNS WITH A BUILDING BERMUDA HIGH...THE COVERAGE
OF CONVECTION WILL INCREASE. TEMPERATURES NEAR SEASONAL NORMALS AT
THE START OF THE PERIOD WILL ALSO BE ON THE INCREASE...WITH WIDESPREAD
90+ MAX TEMPERATURES EXPECTED OVER THE EASTERN HALF OF THE CWA FOR
THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MOSTLY MID CLOUDS PASSING ACROSS THE STATE TODAY. A FEW WEAK BANDS
OF SHOWERS HAVE ATTEMPTED TO MOVE THROUGH TOO. FOR THE MOST PART
VFR CONDITIONS HAVE DOMINATED.

THE AFTERNOON HEATING AND A STRONGER WAVE TO THE WEST IS
TRIGGERING THUNDERSTORMS IN WESTERN PA. THESE STORMS WILL LIKELY
SLIDE INTO OUR REGION AND TRIGGER MORE STORMS LATE THIS AFTERNOON
AND EVENING. MVFR AND IFR CONDITIONS ARE POSSIBLE AS THESE STORMS
MOVE NW TO SE ACROSS THE REGION LATER THIS AFTERNOON.

THE AIR SHOULD DRY OUT OVERNIGHT BEHIND THE STORMS AND THE COLD
FRONTAL BOUNDARY. WE EXPECT SEVERAL COOL DRY DAYS PROVIDING MAINLY
VFR CONDITIONS. MOST OF THE CLOUDS AND SHOWER ACTIVITY SHOULD
REMAIN TO OUR SOUTH AND WEST THE NEXT FEW DAYS.

EARLY NEXT WEEK WARM MOIST AIR BUILDS INTO THE REGION. THIS WOULD
IMPLY MORE HAZE AND AM FOG AND AN INCREASED CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...GARTNER
AVIATION...GRUMM
Hazardous weather outlook, Jun 21, 3:47 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT THU JUN 21 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-059-063>066-220900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
447 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ058-220900-
SCHUYLKILL-
447 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN PENNSYLVANIA THIS
AFTERNOON. ANY THUNDERSTORMS WHICH DO DEVELOP TODAY WILL HAVE THE
POTENTIAL FOR GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 21, 1:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT THU JUN 21 2007

PAZ010-017-018-211915-
CLEARFIELD-ELK-NORTHERN CENTRE-
245 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLEARFIELD...
NORTHWESTERN CENTRE AND SOUTHERN ELK COUNTIES...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
RIDGWAY TO 10 MILES NORTHWEST OF DUBOIS TO 7 MILES WEST OF DUBOIS...
MOVING EAST AT 55 MPH.

THESE STORMS WILL BE NEAR S.B. ELLIOT STATE PARK...PARKER DAM STATE
PARK...GRAMPIAN AROUND 250 PM...HYDE...FORCE...CURWENSVILLE AROUND
255 PM...MEDIX RUN...WOODLAND...CLEARFIELD AROUND 300 PM AND
BENEZETTE AROUND 305 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 98 AND 144.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

FORECASTER: GRUMM
Special weather statement, Jun 21, 1:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT THU JUN 21 2007

PAZ037-041-042-211915-
NORTHERN LYCOMING-SULLIVAN-TIOGA-
248 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LYCOMING...
SOUTHEASTERN TIOGA AND SULLIVAN COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
TROY TO 5 MILES WEST OF CANTON TO 13 MILES SOUTHEAST OF WELLSBORO...
MOVING EAST AT 45 MPH.

THESE STORMS WILL BE NEAR SHUNK AROUND 255 PM...LINCOLN FALLS AROUND
305 PM...OVERTON AROUND 310 PM AND DUSHORE AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14.

FORECASTER: GRUMM
Special weather statement, Jun 21, 1:57 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT THU JUN 21 2007

PAZ033-034-212000-
BEDFORD-SOMERSET-
257 PM EDT THU JUN 21 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SOMERSET AND WESTERN
BEDFORD COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POTENTIALLY SEVERE THUNDERSTORM 4 MILES WEST OF BLAIRSVILLE...MOVING
SOUTHEAST AT 42 MPH.

THIS STORM WILL BE NEAR JENNERSTOWN AROUND 320 PM...JEROME...
BENSON...DAVIDSVILLE...BOSWELL AROUND 325 PM...HOOVERSVILLE...
STOYSTOWN...WINDBER...FRIEDENS AROUND 330 PM AND CENTRAL CITY AROUND
340 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 114 AND 155...I-99 BETWEEN
MILE MARKERS 0 AND 3.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

FORECASTER: GRUMM

The radar

The Pittsburgh radar (KPBZ), 102 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Somerset

When
June 21, 2:15 PM EST
Where
Somerset County, 2.22 mi WNW of Jennerstown
Reported by
Law Enforcement
Coordinates
40.180, -79.110

Law Enforcement reported a funnel cloud over Laurel Summit near Route 30.

Thunderstorm Wind, Somerset

When
June 21, 2:30 PM EST
Where
Somerset County, 0.87 mi SE of Jennerstown
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.160, -79.060

CO-OP observer reported trees and wires down along Route 30 in Jennerstown.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32900, 32844.